Ohio, 2001

Damaging Winds and Lightning Strike in Ohio, July 1, 2001

July 1, 2001 · NWS PBZ · 8 events in 6 counties and zones

7 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 10:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 1, 10:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT SUN JUL 1 2001

WL UPDATE ZONES TO INCLUDE SVR TSTM WATCH...REST SAME.

STRAGER

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>
023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FROM NOON EDT SUNDAY UNTIL 600 PM EDT
SUNDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>022.

In the hours before

Special weather statement, Jul 1, 9:20 AM EST, 2 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011900-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL
BRING A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE AREA THIS
AFTERNOON.  THE GREATEST THREAT FROM THESE THUNDERSTORMS IS DAMAGING
STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH.  LARGE HAIL IS ALSO
POSSIBLE BUT LESS LIKELY.

THIS FRONT AND ASSOCIATED THUNDERSTORMS ARE EXPECTED TO START
AFFECTING PORTIONS OF EAST CENTRAL OHIO AND WEST CENTRAL
PENNSYLVANIA BEFORE NOON...THEN WILL CONTINUE TO PUSH TO THE
SOUTHEAST AS THE AFTERNOON WEARS ON...REACHING THE SOUTHWEST CORNER
OF PENNSYLVANIA AND NORTHERN WEST VIRGINIA MOUNTAINS BY THE LATE
AFTERNOON HOURS.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON...KEEP AN
EYE TO THE SKY FOR APPROACHING SEVERE WEATHER.  REMEMBER...LIGHTNING
CAN STRIKE THE GROUND SEVERAL MILES AHEAD OF THE ACTUAL STORM...SO
IF YOU SEE A STORM APPROACHING TAKE SHELTER IMMEDIATELY.

SKYWARN ACTIVATIOvN IS LIKELY BY EARLY THIS AFTERNOON.

STRAGER
Special weather statement, Jul 1, 10:36 AM EST, 1 hour 24 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 AM EDT SUN JUL 1 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Local storm report, Jul 1, 11:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1207 PM EDT SUN JUL 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    HERMITAGE                 PA   WIND DAMAGE
07/01/01   MERCER                         TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

1155 AM    MERCER                    PA   WIND DAMAGE
07/01/01   MERCER                         TREES AND POWER LINES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
July 1, 12:00 PM EST
Where
Columbiana County, Fredericktown
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -80.550

Thunderstorm winds downed a large tree.

Lightning, Tuscarawas

When
July 1, 12:15 PM EST
Where
Tuscarawas County, Dover
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A 19-year old woman was struck by lightning outside her home as she was attempting to move a large umbrella. She was taken to the local hospital and listed in satisfactory condition.

Thunderstorm Wind, Tuscarawas

When
July 1, 12:35 PM EST
Where
Tuscarawas County, New Philadelphia
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -81.450

Thunderstorm winds downed a few trees along SR 39.

Thunderstorm Wind, Tuscarawas

When
July 1, 12:50 PM EST
Where
Tuscarawas County, Port Washington
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -81.517

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Harrison

When
July 1, 1:30 PM EST
Where
Harrison County, Piedmont
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -81.200

Thunderstorm winds downed several large trees along U.S. Route 22.

Thunderstorm Wind, Guernsey

When
July 1, 1:45 PM EST
Where
Guernsey County, Cumberland
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -81.650

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Muskingum

When
July 1, 2:20 PM EST
Where
Muskingum County, Zanesville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -82.017

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Belmont

When
July 1, 2:30 PM EST
Where
Belmont County, Shadyside
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -80.750

Thunderstorm winds downed numerous trees across eastern sections of the county, including the Weegee, Farmington and Belaire areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262488, 5262489, 5262490, 5262491, 5262575, 5262576, 5262577, 5262578.